Cannabis Hyperemesis (Part 2)

Pin It

By Cheryl Smith
Oregon Cannabis Connection

 

Continued from previous article here.

There is an old saying “A little knowledge is a dangerous thing.” This may be the case with cannabinoid hyperemesis (CH)—an intermittent condition of nausea, vomiting and abdominal pain that is often partially relieved by compulsive hot showers or baths. Physicians who are unaware of the condition often err on the side of caution and order expensive tests trying to get to the bottom of the problem. This puts patients at risk of iatrogenic (doctor-caused) problems, when the solution may seem simple: Stop smoking cannabis to see if the problem resolves.

However, since I wrote the article (Oregon Cannabis Connection, March/April 2017), I have heard stories from several people whose physicians were aware of the syndrome and, consequently, erred in the opposite direction. Knowing the patient was a cannabis user, they jumped to the conclusion that it was the cause of the intermittent nausea, vomiting and abdominal pain—without running any tests to determine whether there might be another cause. In one case, the person was ultimately found to have a blocked bile duct; in another, the individual was undergoing chemotherapy and was using cannabis as an anti-emetic (to stop vomiting). The simple answer was not the correct one.

Image: http://www.daviddarling.info

While cannabinoid hyperemesis has been reported by doctors around the world, the jury is still out on the mechanism by which cannabis causes the condition. There may be genetic or psychiatric components, as well as a physiological explanation, in light of the fact that so many people use cannabis regularly without experiencing CH.
Part of the reason it is so hard to determine the physiological cause for CH is that a number of systems are implicated in vomiting. Vomiting occurs through the part of the brain called the medulla obligata. It can be triggered by the cerebral cortex, the vestibular system (ear), via vagal and sympathetic nervous system in the GI tract, or just outside an area of the medulla. Different receptors trigger vomiting via the different systems (Hastings 2005).

With this in mind, there are a number of hypotheses for the cause of CH, which this article will review.
Slowed or Delayed Gastric Emptying. Cannabis is often used to prevent nausea and vomiting and its use for this purpose in patients undergoing chemotherapy is one that is (almost) universally accepted. So why would it have the opposite effect in some people? A hypothesis posited early in an attempt to explain this condition, was based on the study of one patient who was found to have slower than normal emptying of his gastrointestinal tract. When re-tested after he stopped using cannabis, it went back to normal.

Cannabinoids are known to bind to both CB1 and CB2 receptors. CB1 receptors are in the central nervous system (CNS) and the gastrointestinal (GI) system, while CB2 reports are located in immune tissue (Pattathan, Hejazi and McCallum 2012). Effects on the GI system can lead to slowing of the gastrointestinal motility (movement of digested food and waste products through the stomach and intestines). This hypothesis posits that this gastrointestinal effect overrides the CNS effect of stopping vomiting.

A 1999 double-blind, randomized clinical study of 13 healthy volunteers on the effects of THC found delayed gastric emptying in those using cannabis rather than placebo (McCallum et al 1999). They theorized that the anti-emetic properties must therefore be mediated through the CNS rather than the gastrointestinal system. This seemed to support the hypothesis.

This hypothesis is also supported other studies on both humans and rats. (Galli, Sawaya and Friedenberg 2011).
In contrast to other studies, after evaluating the gastric transit time for numerous patients determined to have CH, the Mayo Clinic report rejected this hypothesis. The majority of their patients did not have slowed gastric transit—it was normal or faster than normal. They also did not have symptoms related to slowed gastrointestinal motility, such as bloating, feeling full or only experiencing the problem right after eating. The majority of patients (71%) in the Mayo study experienced symptoms in the morning. The weakness of this study is that it was retrospective—reviewing records of patients who met certain criteria but had not been prospectively diagnosed with CH.
The hypothesis of gastrointestinal dysmotility (decreased peristalsis and contractions of the intestine) and/or slowed gastric emptying is compelling, but needs further investigation.

Toxic Effects from THC. Another hypothesis is that individuals who experience this problem may have a “chronic accumulation of THC in the brain,” which has a toxic effect in those who are sensitive. This hypothesis came about in light of the fact that cannabis is lipophilic (literally, fat-loving), has a long half-life and binds to CB1 receptors in the brain. From a practical standpoint, most of the patients who presented with these symptoms were chronic cannabis users and had been using for two years or more.

Vomiting is “coordinated by the brainstem in response to noxious stimuli involving many neurotransmitters” (Chang and Windish 2009). In fact, an antiemetic called metoclopramide acts to quell this brainstem reflex. A case in which two men intravenously injected themselves with a crude marijuana extract resulted in severe vomiting and diarrhea, among other issues (Vaziri et al. 1981). Clearly, more research would be needed to confirm THC toxicity as the cause of CH.

Effects on Hypothalamic-Pituitary-Adrenal Axis. The hypothalamic-pituitary-adrenal axis refers to the interactions among these three components of the neuroendocrine system. Cannabinoid receptors are found on the hypothalamus as well as the parasympathetic nervous system. The receptors decrease the release of certain pituitary hormones and increase the release of corticotropin secretions (Simonetto et al 2012). This increase of corticotropins has been implicated in a related syndrome—chronic vomiting syndrome (CVS). Some consider CH to be a subcategory of CVS and recommend asking all patients who present with this syndrome whether they are cannabis users.

Image from: http://i.imgur.com/xxmkCXP.png

This is obviously a complex subject and would need further study before any conclusions could be drawn.
Avaidrachtin or Other Pesticide Poisoning. This hypothesis is not one that I have seen covered in the medical literature. However, whenever the subject of cannabinoid hyperemesis comes up on social media or in a newspaper that has a comment section, second only to those who vehemently deny that the condition even exists are those who speculate that it must be caused by pesticide poisoning—in particular, azadirachtin, or neem.

While that is worth considering, the fact that CH has been reported in medical literature around the world makes me wonder whether everyone is using the same pesticides and whether they have been since 2004—when the first 19 cases were reported.

Neem is not non-toxic, however. Azadirachtin has a toxicity rating of IV, or relatively nontoxic. Inhalation of azadirachtin has a different rating, though. According to the Extension Toxicology Network, “the acute inhalation LD50 is greater than 2.41 mg/L per animal, the highest dose tested. Although this figure is below the 5.0 mg/L limit test dose for an acute inhalation study, the reported concentration was the maximum dose possible under the test conditions. No deaths occurred during the course of the study. Azadirachtin was given a toxicity classification of Category III.” This means that it is toxic, but not fatal, if inhaled.

There are also reports on the effect on humans, in which no “local or general side effects were found at a dose of 7 grams to humans. Another report from Malaysia showed that 13 infants developed symptoms including vomiting after ingesting “5 ml of neem seed oil for minor ailments.”

Clearly, neem seed oil can poison humans. Just as clearly, a large dose is needed—hardly what one would get from smoking cannabis or ingesting cannabis concentrate. It is beyond my expertise (or interest) to do the necessary calculations to determine the impact of the use of azadirachtin on cannabis plants that are smoked, or even more concerning—concentrated in to a form used for vaporizing or taken orally. I will leave that to others. Until we have that information, we cannot rule out that there is a slim chance that pesticides on cannabis may be the cause of CH.
Conclusion. Regardless of the physiological cause, and whether patients with a form of cyclic vomiting syndrome are using cannabis, the one way to find out whether cannabis is implicated is to stop using it. If the nausea, vomiting and abdominal pain go away, it works and the problem is solved. If not, then it may be time to have a doctor order the appropriate tests to identify the real problem.

References:

Hastings, GE. 2005. Outline on Nausea and Vomiting. August 7, 2005.

McCallum RW, et al. 1999. Delta-9-tetrahydrocannabinol delays the gastric emptying of solid food in humans: a double-blind, randomized study. Aliment Pharmacol Ther. 1999 Jan;13(1):77-80.

Pattathan, MB, RA Hejazi and RW McCallum. 2012 “Association of Marijuana use and Cyclic Vomiting Syndrome.” Pharmaceuticals 5: 719-26.

Vaziri ND, et al. 1981Toxicity with intravenous injection of crude marijuana extract. 1981 Clin Toxicol. 1981 Mar;18(3):353-66.

© 2017 Oregon Cannabis Connection. All rights reserved.